Utah, 2015Debris Flow in Utah, February 10, 2015
February 10, 2015 · NWS GJT · 1 event in 1 county or zone
A series of freeze-thaw cycles resulted in a rockslide.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of freeze-thaw cycles resulted in a rockslide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 10, 8:35 AM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 10, 8:35 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
835 AM MST TUE FEB 10 2015
.UPDATE...
ISSUED AT 832 AM MST TUE FEB 10 2015
INCREASED POPS FOR GORE AND ELK RANGES DOWN TO THE I-70 CORRIDOR
TO INCORPORATE CURRENT PRECIPITATION. SNOW LEVEL LOOKS GOOD FOR
NOW BUT WILL CONTINUE TO MONITOR THROUGHOUT THE DAY.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 309 AM MST TUE FEB 10 2015
A SECOND SHEARED DISTURBANCE DROPS THROUGH THE FORECAST AREA
TODAY. THIS WILL PUSH THE WEAK COLD FRONT FROM NEAR THE I-70
CORRIDOR THIS MORNING INTO THE SAN JUAN MTNS THIS AFTERNOON. SO
COOL ADVECTION CONTINUES INTO WEDNESDAY MORNING.
THE 500-300 DEFORMATION AXIS WILL DEFINE WHERE THE SHOWERS WILL
BE MORE CONCENTRATED. IT REMAINS OVER THE NORTH THIS MORNING THEN
SAGS INTO THE EASTERN I-70 CORRIDOR THIS AFTERNOON. LAPSE RATES
THERE WILL BE OVER 7 C/KM THIS AFTERNOON AND THIS WILL ADD A
CONVECTIVE COMPONENT AND SOME POTENTIAL FOR LOCAL BRIEF HEAVY
SNOWFALL ESPECIALLY OVER VAIL PASS. AN ISOLATED LIGHTNING STRIKE
CAN NOT BE RULED OUT. STILL OVERALL SNOW ACCUMULATIONS IN THE
FAVORED COLORADO CENTRAL MTNS WILL BE JUST A FEW INCHES. SNOW
ACCUMULATION LEVEL WILL RANGE FROM 7000-8000-9000FT NORTH-CENTRAL-
SOUTH...THOUGH CONVECTION WILL DRIVE SNOW LOCALLY LOWER THIS
AFTERNOON ESPECIALLY IN THE I-70 CORRIDOR.
ANY CONVECTION COLLAPSES QUICKLY BEFORE SUNSET AND THE WEAK
DYNAMICAL SUPPORT SHIFTS SE OUT OF THE FORECAST AREA LIMITING
OROGRAPHIC SNOWFALL MAINLY TO THE NW SAN JUAN MTNS. NE FLOW ON
WEDNESDAY WILL LIMIT SNOWFALL MAINLY TO THE SOUTHEASTERN FORECAST
BOUNDARY WITH ACCUMULATIONS ALONG A LINE FROM MONARCH TO
SLUMGULLION TO WOLF CREEK PASSES.
IN SPITE OF COLD ADVECTION THROUGH WEDNESDAY...THE -23C COLD CORE
IS STILL RELATIVELY MILD. TEMPERATURES ARE EXPECTED TO REMAIN
ABOVE NORMAL.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 309 AM MST TUE FEB 10 2015
BY WEDNESDAY NIGHT THE TROUGH THAT DROPPED THROUGH THE AREA SHOULD
BE RETREATING TO THE SOUTH AND SOUTHWEST...WITH THE REMAINS OF ANY
PRECIPITATION ENDING QUICKLY OVER SW CO AND SE UT. THURSDAY
THROUGH SATURDAY THE TROUGH WILL BECOME A CLOSED LOW THAT WILL
MOVE FROM AZ TO OFF THE BAJA CALIFORNIA COAST. HIGH PRESSURE WILL
BECOME RESIDENT OVER THE WESTERN U.S. WITH MODERATE DRY NW FLOW
ALOFT OVER CO AND UT. MAX AND MIN TEMPERATURES WILL REMAIN WARMER
THAN NORMAL.
SUNDAY THE WESTERN U.S. RIDGE BEGINS TO SHOW SIGNS OF COLLAPSING
AS THE GFS AND ECMWF PUSH A STRONG STORM INTO THE EASTERN U.S.
SHORTWAVES RIDE TO THE SE OVER THE NORTHERN ROCKIES AND HIGH
PLAINS AND INTO THE MIDWEST. THE CLOSED LOW OFF THE WEST COAST
BEGINS TO MOVE NE SUNDAY. BY MONDAY THE FORECAST AREA WILL FIND
ITSELF BETWEEN A POLAR FRONT THAT STRETCHES ACROSS EASTERN WY
THROUGH WESTERN MONTANA...AND CLOUDS AND MOISTURE ROTATING AROUND
THE WEST COAST LOW INTO AZ. THIS IS A DIFFERENT SOLUTION THAN SEEN
THE LAST FEW NIGHTS AND IS MISSING THE MOISTURE AND PRECIP THAT
WAS TO AFFECT THE FORECAST AREA WHEN THE NORTHERN AND SOUTHERN
SYSTEMS PHASED. IN TONIGHT'S MODEL SOLUTIONS THIS MOISTURE WON'T
ARRIVE UNTIL LATER IN THE WEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 309 AM MST TUE FEB 10 2015
THE WEAK COLD FRONT WILL SAG THROUGH THE I-70 CORRIDOR THIS
MORNING THEN CONTINUE SOUTH INTO THE SAN JUAN MTNS THIS AFTERNOON.
SCATTERED MOUNTAIN SNOW SHOWERS WILL RESULT IN AREAS OF OBSCURED
CIGS OVER THE EASTERN UINTA...ELKHEAD...PARK AND GORE RANGES AND
THE FLAT TOP MOUNTAINS THROUGH 18Z. THE I-70 CORRIDOR WILL SEE
SHSN/SHRA 12Z-00Z OBSCURING MTN TOPS AT TIMES. KRIL...KEGE...AND
KASE WILL SEE OCNL CIGS 030-050 AND VIS 3-5SM IN SHSN/SHRA.
FROM 18Z-06Z...SNOW SHOWERS WILL BEGIN TO IMPACT THE SAN JUAN
MOUNTAINS. MTN TOP WILL BE OBSCURED AT TIMES. KTEX FROM 18-06Z
WILL SEE SCT SHSN/SHRA WITH A CHANCE OF CIGS AOB 050 VIS AOB 5SM.
ISOLATED AFTERNOON SHRA MAY BRIEFLY LOWER CIGS AND VSBY AT KGJT
AND KMTJ WITH LITTLE IMPACT. VFR CONDITIONS DOMINATE
KVEL...KCNY...AND KDRO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JAM
SHORT TERM...JOE
LONG TERM...CC
AVIATION...JOE
Hazardous weather outlook, Feb 10, 3:25 AM MST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 AM MST TUE FEB 10 2015
COZ001>014-017>023-UTZ022>025-027>029-111030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
325 AM MST TUE FEB 10 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SNOW SHOWERS WITH LIGHT LOCAL ACCUMULATIONS ARE
EXPECTED TODAY OVER THE MOUNTAINS OF WESTERN COLORADO. THE AREA OF
SNOWFALL WILL FOCUS OVER THE NORTHERN AND CENTRAL MOUNTAINS TODAY
AND SHIFT TO THE SOUTHWEST MOUNTAINS TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF RAIN AND SNOW OVER SOUTHWEST COLORADO
WEDNESDAY...THEN DRY WEATHER IS EXPECTED THURSDAY THROUGH NEXT
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJC
Debris Flow, San Juan
- When
- February 10, 10:00 AM MST to 10:15 AM MST
- Where
- San Juan County, 19.9 mi W of Grand Co Arpt to 19.94 mi W of Grand Co Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Park/Forest Service
- Coordinates
- 38.457, -109.817
A series of freeze-thaw cycles after a period of significant rainfall during the fall and snowfall earlier in the winter likely caused the significant rockslide onto Shafer Trail which closed the road. Some of the boulders were the size of cars.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561764.